You notice a ringing in your ears when you get up in the morning. This is strange because they weren’t doing that last night. So you start thinking about possible causes: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But your head was aching yesterday, and you did take some aspirin last night.
Might it be the aspirin?
And that idea gets your brain working because maybe it is the aspirin. And you recall, somewhere in the deeper crevasses of your memory, hearing that some medicines were linked to reports of tinnitus. Is one of those medicines aspirin? And if so, should you stop using it?
Medication And Tinnitus – What’s The Link?
Tinnitus is one of those disorders that has long been reported to be associated with a number of medications. But what is the reality behind these rumors?
Tinnitus is commonly viewed as a side effect of a broad swath of medications. But the fact is that only a small number of medications produce tinnitus symptoms. So why do so many people believe tinnitus is such a common side effect? Here are some hypotheses:
- The affliction of tinnitus is pretty common. Chronic tinnitus is an issue for as many as 20 million people. Some coincidental timing is unavoidable when that many individuals deal with tinnitus symptoms. Unrelated tinnitus symptoms can start right around the same time as medication is taken. It’s understandable that people would erroneously think that their tinnitus symptoms are the result of medication because of the coincidental timing.
- Your blood pressure can be changed by many medicines which in turn can trigger tinnitus symptoms.
- Beginning a new medication can be stressful. Or, in some situations, it’s the root cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is commonly associated with tinnitus. So it isn’t medicine producing the tinnitus. The whole ordeal is stressful enough to cause this type of confusion.
Which Medications Can Trigger Tinnitus?
There are a few medications that do have a well-founded (that is, scientifically proven) cause-and-effect relationship with tinnitus.
The Connection Between Strong Antibiotics And Tinnitus
There are ototoxic (harmful to the ears) properties in a few antibiotics. Known as aminoglycosides, these antibiotics are very strong and are normally reserved for specific instances. High doses are usually avoided because they can lead to damage to the ears and trigger tinnitus symptoms.
Blood Pressure Medication
When you have high blood pressure (or hypertension, as the more medically inclined might call it), your doctor may prescribe a diuretic. When the dosage is substantially higher than normal, some diuretics will cause tinnitus.
Ringing in The Ears Can be Trigger by Taking Aspirin
And, yes, the aspirin might have been what triggered your tinnitus. But the thing is: Dosage is again extremely significant. Normally, high dosages are the significant problem. Tinnitus symptoms normally won’t be produced by standard headache dosages. But when you quit taking high doses of aspirin, thankfully, the ringing tends to go away.
Consult Your Doctor
Tinnitus might be able to be caused by a couple of other unusual medications. And there are also some odd medication combinations and interactions that could produce tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best plan.
You should also get checked if you begin noticing tinnitus symptoms. Maybe it’s the medication, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.